MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL23A
Medical Device Problem Code Device Stenosis (4066)
Health Effect - Clinical Code Septic Shock (2068)
Date of Event 04/17/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist, approximately 11 months post tavr the patient passed away.There is no death/discharge summary or cause of death available in patient's chart review.After reviewing the medical records provided, the patient is a 63-year-old female with significant comorbidities including end-stage renal disease on hemodialysis, severe prosthetic aortic stenosis status post transcatheter aortic valve replacement, congestive heart failure, type 2 diabetes mellitus, paroxysmal atrial fibrillation not anticoagulated due to prior gastrointestinal bleeding, and chronic gastrointestinal pathology with colostomy, who underwent implantation of a 23 mm sapien 3 ultra resilia valve in the aortic position on (b)(6) 2025.The patient was admitted on (b)(6) 2026 for hypotension and altered mental status following dialysis and was found to be in septic shock with lactic acidosis requiring vasopressor support and intensive care unit management.Infectious evaluation demonstrated leukocytosis, elevated lactate, positive respiratory syncytial virus polymerase chain reaction, left lower lobe infiltrate, and methicillin-resistant staphylococcus aureus polymerase chain reaction positivity, consistent with viral pneumonia with possible superimposed bacterial infection.Broad-spectrum antibiotics were administered and blood cultures remained negative.Initial clinical improvement was observed with resolution of encephalopathy, decreasing lactate levels, and return to baseline mental status.The hospital course was complicated by acute on chronic thrombocytopenia with a nadir of 45,000/'l and development of digital ischemia involving the right toes and left hand, concerning for vasculopathy or atheroembolic phenomena, as well as worsening anemia requiring packed red blood cell transfusion.Transthoracic echocardiography confirmed severe prosthetic aortic stenosis and moderate to severe tricuspid regurgitation, while transesophageal echocardiography was deferred due to thrombocytopenia.Anticoagulation remained withheld due to bleeding risk.On (b)(6) 2026, the patient developed profound hypoglycemia with associated hypotension while nothing by mouth for a planned transesophageal echocardiography, requiring glucose administration and escalation of vasopressor support.Subsequently, supraventricular tachycardia with rapid ventricular response occurred and was managed with adenosine and amiodarone infusion.Progressive respiratory failure necessitated endotracheal intubation, and continuous renal replacement therapy was initiated due to hemodynamic instability and intolerance to intermittent hemodialysis.Despite maximal supportive care, the patient experienced persistent refractory shock, acute hypoxic respiratory failure, worsening renal and hepatic dysfunction, ongoing lactic acidosis, refractory arrhythmias, and progressive digital ischemia.Due to continued clinical decline, a transition to comfort care was elected by the family.The patient expired on (b)(6) 2026, with causes of death including shock, acute respiratory failure, end-stage renal disease, and severe aortic stenosis.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings, sections g6, h2, type of investigation, investigation findings, investigation conclusions and h11 has been added.The event(s) reported is/are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode(s) is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, stenosis/increased gradient events for the s3, s3u, s3ur valves post-implantation have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors (atherosclerosis, thrombosis, endocarditis, rheumatic fever, pannus formation) and/or procedural factors (under-deployed valve, valve size selection, patient-prosthesis mismatch).The complaint for stenosis was confirmed based on medical records.As reported, 'the patient expired on 04/17/2026, with causes of death including shock, acute respiratory failure, end-stage renal disease, and severe aortic stenosis.' available information suggests that patient factors (esrd-hemodialysis) likely contributed to the event as the patient had vast pre-existing comorbidities, especially, esrd with hemodialysis.Patients undergoing hemodialysis and renal replacement therapy have been found to develop calcification at earlier ages.Additionally, patients with mitral annulus calcification are on average older than those without calcification; however, mitral annulus calcification has been detected with increased frequency at younger ages in patients with uremia.The duration of dialysis also plays a major role in the development of calcification.The presence of coronary artery calcification in the dialysis population can result in increased gradient or stenosis.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25162298
Report Number2015691-2026-15152
Device Sequence Number8660571
Product Code NPT
UDI-Device Identifier00690103215809
UDI-Public(01)00690103215809(17)271126(11)241126
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2026
Supplement Date Received by Manufacturer06/02/2026
Initial Report FDA Received Date05/13/2026
Supplement Report FDA Received Date06/03/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age63 YR
Patient SexFemale